Alabama, 2006

Hail in Alabama, April 20, 2006

April 20, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 20, 3:18 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Apr 20, 3:18 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPE OF WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU APR 20 2006

.UPDATE...

JUST DID A QUICK UPDATE FOR NEW SEVERE WATCH. WATCH INFORMATION
LISTED AT BOTTOM OF DISCUSSION.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT THROUGH FRIDAY)

HELLO WEATHER FANS. STILL WAITING ON TODAYS ROUND TO GET
GOING...AND IT WONT BE LONG. VERY SIMILAR TO YESTERDAY...MID-
LEVEL CAPES ARE WAY UP...SUFFICIENT SHEAR...TEMPS STILL
CLIMBING... THE LIMITING FACTOR SO FAR HAS BEEN INHIBITION...BUT
THAT IS ALL BUT GONE. MAIN THREAT IS STILL LARGE AND DAMAGING WINDS.
STORMS SHOULD DIE OFF BY 9 OR 10 PM.

FRIDAY STILL CONCERNING AS SEVERE POTENTIAL IS FURTHER ENHANCED.
SHORTWAVE CURRENTLY OVER THE 4 CORNERS REGION WILL GET TO MOVING
LATER TODAY AND BE KNOCKING ON THE DOOR TOMORROW WITH AN
ASSOCIATED COLD FRONT. TIMING WILL PLAY A BIG PART IN HOW THINGS
WORK OUT. CLOUD COVER ACROSS THE NORTH MAY BE A LIMITING
FACTOR...BUT MUCH OF THE AREA SHOULD HEAT UP NICELY. HOW MUCH WE
HEAT UP ALSO PLAYS A BIG FACTOR. AGREE WITH PREVIOUS SHIFT THAT
WITH THE GIVEN WIND SHEARS...A DERECHO EVENT LOOKS POSSIBLE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)

STORMS WILL BE ENDING FROM WEST TO EAST ON SATURDAY MORNING AS
COLD FRONT MOVES ON THROUGH. IN THE FRONTS WAKE...DRIER AIR WILL
DOMINATE AS A RIDGE BUILDS ACROSS THE PLAINS STATES. THE NEXT
SYSTEM WITH ASSOCIATED FRONT COMES BY MID-WEEK. ONLY MINOR TWEAKS
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  82  57  72 /  40  60  70  30
ANNISTON    63  84  58  76 /  40  50  80  30
BIRMINGHAM  64  82  57  76 /  40  70  70  30
TUSCALOOSA  65  84  56  80 /  30  70  70  20
CALERA      65  84  58  78 /  30  60  70  20
AUBURN      64  85  59  75 /  30  20  80  40
MONTGOMERY  63  86  60  78 /  30  40  80  30
TROY        64  87  61  76 /  30  30  80  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM.
ALC009- 015-019-055-057-073-075-093-107-115-117-121-125-127-133-

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM.
ALC009-015-019-055-05 7-073-075-093-107-115-117-121-125-127-133-

&&

JONES/90
Hazardous weather outlook, Apr 20, 4:50 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT THU APR 20 2006

ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
550 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS...WITH SOME PRODUCING LARGE HAIL
AND TORRENTIAL RAIN...WILL OCCUR THROUGH 10 PM NORTH OF A
LIVINGSTON...TUSCALOOSA...ALEXANDER CITY...WEST POINT LAKE...LINE.
SOUTH OF THIS LINE IT APPEARS STORMS WILL NOT DEVELOP FOR THE
REMAINDER OF THE DAYLIGHT OR OVERNIGHT HOURS. ALL STORMS WILL WEAKEN
BELOW SEVERE LIMITS BY 11 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL
ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS
AND LARGE HAIL EXPECTED.  THE STORMS WILL BEGIN BETWEEN 11 AM AND 1
PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING
IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING.

THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS
ALL OF CENTRAL ALABAMA.  IN ADDITION...A STRONGER UPPER LEVEL
DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH.
THIS SITUATION MAY PRODUCE MORE

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE
REQUIRED THROUGH THIS EVENING...AND AGAIN FRIDAY AFTERNOON AND
EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE
POTENTIAL SEVERE THUNDERSTORMS.

STEFKOVICH

In the hours before

Local storm report, Apr 20, 6:38 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             NW BIRMINGHAM           33.53N 86.80W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            MCDONALD CHAPEL

&&

MBAER
Special weather statement, Apr 20, 6:53 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CDT THU APR 20 2006

ALZ034-210145-
BIBB-
753 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 845 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEST BLOCTON...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON...
CENTREVILLE AND BRENT THROUGH 845 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

KNS/99
Local storm report, Apr 20, 6:54 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             W VERNON                33.76N 88.11W
04/20/2006  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            FRIENDSHIP RD

&&

MBAER
Special weather statement, Apr 20, 7:00 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT THU APR 20 2006

ALZ029-210200-
RANDOLPH-
800 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 900
PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF WEDOWEE...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE AND WOODLAND
THROUGH 900 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

10/ARM
Special weather statement, Apr 20, 7:24 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 PM CDT THU APR 20 2006

ALZ011-013-210230-
FAYETTE-MARION-
824 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND MARION
COUNTIES UNTIL 930 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTH OF GUIN...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GUIN...GU-WIN...
WINFIELD...GLEN ALLEN AND BRILLIANT THROUGH 930 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

KNS/99
Local storm report, Apr 20, 8:48 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             CALERA                  33.10N 86.75W
04/20/2006  E1.00 INCH       SHELBY             AL   PUBLIC

            QUARTER SIZE HAIL IN THE CITY OF CALERA.

&&

80

The radar

The Columbus AFB radar (KGWX), 44 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
April 20, 8:54 PM CST
Where
Marion County, 4 mi NE of Guin
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.000, -87.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504833.